Nebraska, 2008

Extreme Cold in Nebraska, December 14, 2008

December 14, 2008 · NWS CYS · 7 events in 7 counties and zones

An arctic airmass combined with sufficient wind to produce extremely low wind chills across the Nebraska panhandle.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

An arctic airmass combined with sufficient wind to produce extremely low wind chills across the Nebraska panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 14, 5:15 AM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Dec 14, 5:15 AM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
515 AM MST SUN DEC 14 2008

.SHORT TERM...TODAY THROUGH MONDAY NIGHT...
WEAKENING UPPER LOW OVER NORTH CENTRAL MT WITH ASSOCIATED UPPER
TROUGH EXTENDING THROUGH WESTERN WY.  BITTERLY COLD TEMPS OVER THE
CWA CURRENTLY AND STIFF NNW WINDS ARE SENDING WIND CHILLS TO 15-30
BELOW ZERO.  IT COULD BE ARGUED THAT A WIND CHILL ADVY MIGHT SERVE
MANY AREAS BETTER TODAY DUE TO VERY LIGHT SNOWFALL AMOUNTS.
HOWEVER...KCDR AND KLAR DID LOCALLY PICK UP 5-6 INCHES AND KDGW AND
LUSK EACH GOT ABOUT 2 INCHES.  SINCE THE WINTER WX ADVY HAS ALREADY
BEEN OUT...WILL JUST CONTINUE WITH IT AND EXPAND IT TO INCLUDE
SOUTHERN NEBRASKA PANHANDLE.  WILL ALSO KEEP THE WINTER STORM
WARNING IN MOUNTAINS.  BOTH OF THESE HIGHLIGHTS EXPIRE AT 5 PM
MST...DAY SHIFT MAY BE ABLE TO MOVE THIS UP A BIT IN TIME.  TEMPS
OVER ALL BUT FAR SW PART OF CWA WILL BE STRUGGLING TO REACH DOUBLE
DIGITS FOR HIGHS TODAY.  CONDITIONS WILL IMPROVE THIS AFTERNOON AS
UPPER TROUGH AXIS SHIFTS EAST OF WY WITH JUST SOME LINGERING SNOW
SHOWERS NEAR THE MOUNTAINS TONIGHT AND MON.  TEMPS WILL MODERATE
JUST A TAD ON MONDAY.  NEXT SYSTEM MOVING UP FROM THE SW U.S. WILL
SPREAD MORE SNOW ACROSS THE CWA FROM SW TO NORTHEAST MONDAY NIGHT.

.LONG TERM...TUESDAY THROUGH SATURDAY...
SOUTHWESTERLY FLOW ALOFT WILL OCCUR TUE AND WED. A SHORTWAVE WILL
PASS OVER THE REGION WED NIGHT THEN THE UPPER FLOW WILL VEER TO
WESTERLY AND REMAIN RELATIVELY STRONG FOR THU. FLOW WILL BECOME
INCREASINGLY CYCLONIC FRI IN RESPONSE TO A CUTOFF LOW DROPPING DOWN
OVER SOUTHERN SASKATCHEWAN. ANOTHER SHORTWAVE WILL SWING OVER THE
AREA FRI NIGHT THEN FLOW ALOFT WILL VEER TO NORTHWESTERLY AND REMAIN
STRONG. A SURFACE BASED INVERTED TROUGH WILL KEEP A CHANCE OF LIGHT
SNOW FOR THE REGION TUE. TUE WILL NOT BE QUITE AS COLD AS MON...BUT
TEMPS WILL REMAIN WELL BELOW NORMAL TUE. GENERAL TROFFINESS WILL
REMAIN OVER THE AREA WED WITH A CHANCE OF LIGHT SNOW OVER THE WY
PORTION OF THE FORECAST AREA. TEMPS WILL CONTINUE TO MODERATE WED
BUT WILL STILL BE BELOW NORMAL. EAST-WEST ORIENTED SURFACE TROUGHING
THU WILL CONTINUE TO WARRANT A CHANCE OF SNOW AS TEMPS REMAIN BELOW
NORMAL. CANADIAN HIGH PRESSURE NOSING SOUTHWARD DOWN THE NORTHERN
HIGH PLAINS WILL KEEP MOIST LOW LEVEL FLOW IN PLACE FRI WITH CHILLY
TEMPS AND A CHANCE OF SNOW IN THE WY PORTION OF THE FORECAST AREA. A
BACKDOOR TYPE COLD FRONT WILL PRODUCE COLDER TEMPS SAT ALONG WITH A
CONTINUED CHANCE OF LIGHT SNOW.

&&

.AVIATION...MVFR AND EVEN IFR CEILINGS AND VSBYS IN AREAS OF LIGHT
SNOW WILL CONTINUE THIS MORNING MAINLY EAST OF THE MOUNTAINS WITH
CONDITIONS SLOWLY IMPROVING TO VFR THIS AFTERNOON AND TONIGHT.
TO THE WEST OF THE MOUNTAINS...INCLUDING KLAR/KRWL/KSAA...EXPECT
LOCAL MVFR CEILINGS AND VSBYS MAINLY NEAR THE MOUNTAINS ALONG WITH
FREQUENT OBSCURATION.  CONDITIONS WILL IMPROVE TO VFR BY AFTERNOON.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WARNING UNTIL 5 PM TODAY FOR WYZ063-WYZ064-WYZ066.
     WINTER WEATHER ADVISORY UNTIL 5 PM TODAY FOR WYZ059-WYZ060-
     WYZ061-WYZ062-WYZ065-WYZ067-WYZ068-WYZ069-WYZ070.
NE...WINTER WEATHER ADVISORY UNTIL 5 PM TODAY FOR NEZ001-NEZ002-
     NEZ003-NEZ019-NEZ020-NEZ021-NEZ054-NEZ055.

&&

SHORT TERM/AVIATION...JLH
LONG TERM...JR
Hazardous weather outlook, Dec 14, 6:04 AM MST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
604 AM MST SUN DEC 14 2008

NEZ001>003-019>021-054-055-WYZ059>062-065-067>070-151315-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
LARAMIE VALLEY-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
604 AM MST SUN DEC 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL LATE THIS AFTERNOON.
STRONG NORTH TO NORTHWEST WINDS OF 20 TO 30 MPH WILL CAUSE LOCAL
BLOWING AND DRIFTING SNOW AND WIND CHILLS OF 15 TO 30 BELOW ZERO.
LIGHT SNOW WILL ALSO FALL AT TIMES INTO EARLY THIS AFTERNOON BUT
ADDITIONAL SNOW ACCUMULATIONS WILL ONLY BE AN INCH OR TWO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LIGHT SNOW WILL BE POSSIBLE EACH DAY MONDAY THROUGH SATURDAY.
TEMPERATURES WILL REMAIN BELOW AVERAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. SPOTTERS
ARE ENCOURAGED HOWEVER TO REPORT THEIR NEW SNOWFALL AMOUNTS.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ063-064-066-151315-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE RANGE-
604 AM MST SUN DEC 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT UNTIL LATE THIS AFTERNOON.
SNOW WILL CONTINUE THROUGH THIS MORNING AND THEN SLOWLY TAPER OFF
IN THE AFTERNOON. ADDITIONAL ACCUMULATIONS WILL BE FROM 1 TO 3
INCHES. BRISK NORTHWEST WINDS OF 15 TO 25 MPH WILL CAUSE LOCALLY
REDUCED VISIBILITIES IN BLOWING AND DRIFTING SNOW TODAY. WIND
CHILL TEMPERATURES WILL BE FROM 15 TO 25 BELOW ZERO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LIGHT SNOW WILL BE POSSIBLE EACH DAY MONDAY THROUGH SATURDAY.
TEMPERATURES WILL REMAIN BELOW AVERAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. SPOTTERS
ARE ENCOURAGED HOWEVER TO REPORT THEIR NEW SNOWFALL AMOUNTS.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Dec 14, 6:22 AM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
622 AM MST SUN DEC 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     SNOW             LARAMIE                 41.31N 105.58W
12/14/2008  E6.0 INCH        ALBANY             WY   LAW ENFORCEMENT

0245 AM     SNOW             DOUGLAS                 42.76N 105.39W
12/14/2008  E2.0 INCH        CONVERSE           WY   LAW ENFORCEMENT

0245 AM     SNOW             LUSK                    42.76N 104.45W
12/14/2008  E2.0 INCH        NIOBRARA           WY   LAW ENFORCEMENT

0330 AM     SNOW             CHADRON                 42.83N 103.00W
12/14/2008  E5.0 INCH        DAWES              NE   LAW ENFORCEMENT

0400 AM     SNOW             ALLIANCE                42.10N 102.87W
12/14/2008  E1.0 INCH        BOX BUTTE          NE   LAW ENFORCEMENT

&&

JLH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Box Butte

When
December 14, 7:00 AM MST to 5:00 PM MST
Where
Box Butte forecast zone
Reported by
ASOS
Coordinates
42.220, -103.086 (the zone’s center; the record gives no point)

Wind chills from 31 to 37 degrees below zero were recorded.

Extreme Cold/Wind Chill, Scotts Bluff

When
December 14, 8:00 AM MST
Where
Scotts Bluff forecast zone
Reported by
ASOS
Coordinates
41.851, -103.708 (the zone’s center; the record gives no point)

Wind chills around 33 degrees below zero were recorded.

Extreme Cold/Wind Chill, Cheyenne

When
December 14, 8:00 AM MST to 10:00 AM MST
Where
Cheyenne forecast zone
Reported by
ASOS
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

Wind chills around 35 degrees below zero were recorded.

Extreme Cold/Wind Chill, Sioux

When
December 14, 8:00 AM MST to 4:00 PM MST
Where
Sioux forecast zone
Reported by
Mesonet

Wind chills around 36 degrees below zero were recorded.

Extreme Cold/Wind Chill, Banner

When
December 14, 10:00 AM MST
Where
Banner forecast zone
Reported by
Department of Highways
Coordinates
41.546, -103.710 (the zone’s center; the record gives no point)

Wind chills around 40 degrees below zero were recorded near Harrisburg, NE.

Extreme Cold/Wind Chill, Kimball

When
December 14, 10:00 AM MST to 3:00 PM MST
Where
Kimball forecast zone
Reported by
Department of Highways
Coordinates
41.198, -103.715 (the zone’s center; the record gives no point)

Wind chills from 30 to 35 degrees below zero were recorded.

Extreme Cold/Wind Chill, Dawes

When
December 14, 11:00 AM MST to 5:00 PM MST
Where
Dawes forecast zone
Reported by
ASOS
Coordinates
42.720, -103.135 (the zone’s center; the record gives no point)

Wind chills from 31 to 37 degrees below zero were recorded.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 140618, 140619, 140622, 140623, 140620, 140621, 140624.